Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Mar 5, 2024, 5:36 AM CST for Morgan County, Sangamon County, Illinois. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2024, 5:36 AM CST (11:36 UTC)
- Expired
- Mar 5, 2024, 10:48 AM CST
- In force
- 5 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morgan County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 75 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 7:00 AM CST | RAIN 1.05 | Williamsville, IL | Cocorahs station IL-SG-65 Williamsville 0.4 ESE. |
| Mar 5, 7:15 AM CST | RAIN 1.02 | 2 Ssw Capital Airport, IL | Mesonet station FW4825 Springfield. |
| Mar 5, 8:35 AM CST | RAIN 1.13 | 2 Ssw Capital Airport, IL | Mesonet station FW4825 Springfield. |
| Mar 5, 9:00 AM CST | RAIN 1.01 | Capital Airport, IL | Rainfall from 2 to 9 am Tuesday with thunderstorms. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
015
WGUS53 KILX 051136
FFWILX
ILC137-167-051700-
/O.NEW.KILX.FF.W.0001.240305T1136Z-240305T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
536 AM CST Tue Mar 5 2024
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northern Sangamon County in central Illinois...
Southeastern Morgan County in west central Illinois...
* Until 1100 AM CST.
* At 535 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Springfield, Alexander, Sherman, Riverton, South Jacksonville,
Williamsville, New Berlin, Murrayville, Woodson, Dawson, Abraham
Lincoln Capital Airport, Illinois State Fairgrounds, Jerome,
Leland Grove, Grandview, Spaulding, Clear Lake, Curran and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3960 9029 3966 9030 3979 8999 3996 8957
3989 8935 3966 8996 3954 9029
FLASH FLOOD...RADAR INDICATED
$$
Deubelbeiss1 follow-up statement
087
WGUS73 KILX 051648
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1048 AM CST Tue Mar 5 2024
ILC137-167-051658-
/O.CAN.KILX.FF.W.0001.000000T0000Z-240305T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan IL-Sangamon IL-
1048 AM CST Tue Mar 5 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN SANGAMON AND
SOUTHEASTERN MORGAN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
&&
LAT...LON 3960 9029 3966 9030 3979 8999 3996 8957
3989 8935 3966 8996 3954 9029
$$
ErwinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 5:36 AM CST, 0 minutes earlier. Its key messages:
- A slow moving cold front and associated showers/storms will push out of the area later today. A few of the storms through this morning could become strong with hail being the primary threat.
- Unseasonably mild temperatures stick around through the end of the week with high temperatures peaking in the 50s to low 60s each afternoon.
- Our next chance for precipitation arrives late in the week, looking to bring beneficial rainfall and perhaps some storms.
Area forecast discussion, Mar 5, 5:36 AM CST, 0 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 536 AM CST Tue Mar 5 2024 .KEY MESSAGES... - A slow moving cold front and associated showers/storms will push out of the area later today. A few of the storms through this morning could become strong with hail being the primary threat. - Unseasonably mild temperatures stick around through the end of the week with high temperatures peaking in the 50s to low 60s each afternoon. - Our next chance for precipitation arrives late in the week, looking to bring beneficial rainfall and perhaps some storms. && .DISCUSSION... Issued at 246 AM CST Tue Mar 5 2024 Surface analysis early this morning depicts a slow moving cold front stretched from roughly Lexington to Taylorville IL as of 2 am. Widely scattered showers and storms have increased in coverage west of I-55 over the last 1-2 hours with a newer area of storms that recently developed presumably along an outflow boundary in eastern Illinois. The front and convection will gradually spread east overnight, reaching the state line by mid morning. The severe weather threat has greatly decreased with the better shear displaced to off to the west. MUCAPE between 500-1000 J/kg could support a few stronger storms through this morning, posing a threat for brief heavy rainfall, hail, and lightning. The cold front will push east of the area this afternoon, putting an end to precipitation. Forecast soundings show low-level moisture getting trapped beneath an inversion, which will keep low stratus present through a majority of the day and what looks like most of the night as well. Ultimately increased cloud cover to 100% through this evening before showing a gradual improvement overnight, but that may still be too optimistic. Cooler (yet still warmer than normal) temperatures will be seen today with high temperatures looking to range from the 50s to middle 60s. Zonal/low meridional flow will be in place aloft going into midweek. A surface high working across southern Canada will stretch southward through the Midwest states, keeping things dry for Wednesday and most of Thursday. Further west an upper trough will move onshore the southern California coast Wednesday night and then into the desert southwest Thursday night. Southwest flow will set up over the Middle Mississippi Valley late in the week, allowing a shortwave trough to eject northward toward the Ohio Valley by the start of the weekend. Out ahead of the wave, several impulses will spark the development of showers as early as Thursday night with waves of precipitation continuing through Saturday. Rainfall amounts look to be beneficial with early indications suggesting amounts exceeding 1 inch in spots. Better parameters for severe weather look to remain south of the region, though machine learning probabilities highlight southeast parts of the state possibly getting in on some action (5% chance) Friday afternoon/evening. Ensemble guidance only shows a few hundred J/kg of CAPE during this time, though bulk shear could approach 40 kts. Temperatures return to seasonal norms by the weekend (middle 40s to low 50s) behind a cold front. Temperatures look to rebound back to well above normal values by early next week as upper ridging amplifies just west of here and spills into the central CONUS. The Climate Prediction Center indicates that temperatures through next week and into next weekend will stay warmer than normal (50%+ chance) with near to above normal chances for precipitation. NMA && .AVIATION... (For the 12z TAFs through 12z Wednesday Morning) Issued at 536 AM CST Tue Mar 5 2024 Showers and storms are ongoing this morning, associated with a slow moving cold front. Winds will shift to the north behind the front if they haven't already, remaining mostly northerly through the TAF period. MVFR to IFR stratus will become likely areawide this morning and persist through at least tonight. Most airfields should return back to VFR flight conditions by late tonight or Wednesday morning. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 5, 3:05 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 305 AM CST Tue Mar 5 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-060915- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 305 AM CST Tue Mar 5 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms will continue this morning through this afternoon, gradually shifting east through the day. The overall severe threat is low, but a few of the stronger storms could produce locally heavy rain and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will another chance for thunderstorms Friday and Friday night south of I-74. It is too early to determine the severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Deubelbeiss
In the hours before
Special weather statement, Mar 5, 2:12 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
212 AM CST Tue Mar 5 2024
ILZ046-050845-
Vermilion-
212 AM CST Tue Mar 5 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN VERMILION COUNTY THROUGH
245 AM CST...
At 211 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Hoopeston to near Fairmount. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Danville, Hoopeston, Westville, Tilton, Catlin, Oakwood, Rossville,
Sidell, Vermilion Regional Airport, Bismarck, Belgium, Henning,
Jamaica, and Alvin.
This includes Interstate 74 between mile markers 206 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3989 8786 4049 8771 4049 8753 4009 8753
TIME...MOT...LOC 0811Z 218DEG 33KT 4045 8765 4000 8778
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DeubelbeissLocal storm report, Mar 5, 2:54 AM CST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
254 AM CST Tue Mar 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 AM Hail 3 E Danville 40.13N 87.58W
03/05/2024 E1.00 inch Vermilion IL Public
&&Special weather statement, Mar 5, 3:59 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
359 AM CST Tue Mar 5 2024
ILZ051-052-051030-
Sangamon-Christian-
359 AM CST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHRISTIAN AND SOUTH
CENTRAL SANGAMON COUNTIES THROUGH 430 AM CST...
At 358 AM CST, Doppler radar was tracking a strong thunderstorm near
Pawnee, or 12 miles east of Virden, moving northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Taylorville, Pawnee, Kincaid, Edinburg, Jeisyville, Tovey, Bulpitt,
Sangchris Lake State Park, Sharpsburg, and Langleyville.
This includes Interstate 55 between mile markers 77 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3952 8953 3952 8965 3953 8966 3975 8947
3959 8923 3945 8953
TIME...MOT...LOC 0958Z 225DEG 29KT 3956 8954
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
NMALocal storm report, Mar 5, 5:33 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
533 AM CST Tue Mar 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM Rain 1 NW Knoxville 40.91N 90.29W
03/05/2024 M1.09 inch Knox IL Cocorahs
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 8:15 PM CST | Severe Thunderstorm Warning | ILX | Knox, Stark | 30 min |
| Mar 4, 8:35 PM CST | Severe Thunderstorm Warning | ILX | Fulton | 25 min |
| Mar 4, 8:44 PM CST | Severe Thunderstorm Warning | ILX | Knox, Stark | 31 min |
| Mar 4, 9:12 PM CST | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 19 min |
| Mar 5, 2:12 AM CST | Special Weather Statement | ILX | Vermilion | 33 min |
| Mar 5, 3:59 AM CST | Special Weather Statement | ILX | Christian | 31 min |
| Mar 5, 7:34 AM CST | Severe Thunderstorm Warning | ILX | Richland | 26 min |
| Mar 5, 8:13 AM CST | Special Weather Statement | ILX | Crawford | 32 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.